Mississippi, 2001

Damaging Wind in Mississippi, May 21, 2001

May 21, 2001 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 1:44 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 21, 1:44 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
244 AM CDT MON MAY 21 2001

UPDATE AT 3 AM TO CLEAR WATCH...WITH MAIN PACKAGE AT 4 AM.

APPEARS FROM PRESSURE PATTERN THAT COLD FRONT HAS CLEARED THE
OZARKS. CONVECTION HAS DISTURBED WIND FIELD CONSIDERABLY. LINE OF
CONVECTION HAS MOVED ACROSS MISSISSIPPI RIVER IN LAST 30 MINUTES...
NO SEVERE REPORTS BUT OBS HAVE BEEN CARRYING 40 KT GUSTS AND VERY
HEAVY RAIN. AIRMASS HAS BEEN WORKED OVER PRETTY WELL ACROSS ERN AR
AND W TN. COMPLEX OVER SE OK HAS BEEN DRIFTING SOUTH.

MOST FAVORABLE AIRMASS FOR CONVECTION IS OVER NORTH MS...AND WILL
PROBABLY CONCENTRATE ON THIS AREA FOR SEVERE WORDING. OUTFLOW
BOUNDARIES FROM CURRENT CONVECTION MAY ALLOW REDEVELOPMENT THIS
AFTERNOON...SO WILL KEEP WITH SWODY1. LIKELY TO CATEGORICAL POPS
AREA-WIDE TODAY. WILL LINGER SHOWERS INTO THE EVENING...AS FRONT
SLOWLY DEPARTS AREA. CLOUDS WILL BE SLOW TO CLEAR...PROBABLY LATE
MONDAY NIGHT OR TUESDAY MORNING. PLENTY OF MOISTURE TO AID DIURNAL
CUMULUS DEVELOPMENT ON TUESDAY. UPPER LOW GETS CLOSER ON WEDNESDAY
WITH MORE CLOUDS. AVN VERTICAL MOTION FIELD LOOKS OVERDONE FOR
WEDNESDAY...AND WILL LEAVE PRECIP OUT FOR NOW...CLOSER TO ETA
SOLUTION. WILL PROBABLY NOT HAVE A CHANCE TO LOOK AT MRF CLOSELY...
SO NOT PLANNING CHANGES TO EXTENDED.

FIRST PERIOD POPS WILL BE BASED ON RADAR TRENDS PLUS ANY INPUT FROM
06Z MESO-ETA IF AVAILABLE IN TIME. 10

PRELIMINARY NUMBERS...VERY SUBJECT TO CHANGE.

MEM TB 076/057 068/052 068 951
MKL TB 077/053 065/047 066 961
JBR TB 075/052 066/047 068 731
TUP TB 080/056 069/046 068 971

.MEG...NONE.

In the hours before

Local storm report, May 20, 11:04 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS, TN
1204 AM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0917 PM    FAIR OAKS                 AR   1.75 INCH HAIL
05/20/01   CROSS                          REPORTED BY FOREST CITY
                                          STATE WARNING POINT

0925 PM    WYNN                      AR   WIND DAMAGE
05/20/01   CROSS                          POWER LINE DOWN REPORTED
                                          BY LAW ENFORCEMENT

1115 PM    MUNFORD                   TN    MPH TSTM WIND GUST
05/20/01   TIPTON                         SEVERAL LARGE TREE LIMBS
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

1120 PM    COVINGTON                 TN    MPH TSTM WIND GUST
05/20/01   TIPTON                         AWNING BLOWN OFF SOME
                                          BUSINESSES REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, May 21, 3:01 AM CST, 1 hour 29 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
401 AM CDT MON MAY 21 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
WEST TENNESSEE AND NORTH MISSISSIPPI. THIS INCLUDES THE
CITIES OF MEMPHIS...JACKSON...DYERSBURG...OXFORD AND TUPELO.

A COLD FRONT EXTENDED FROM NORTH CENTRAL ARKANSAS INTO NORTHEAST
TEXAS EARLY THIS MORNING. THUNDERSTORMS HAVE DEVELOPED IN ADVANCE
OF THE FRONT...AND WILL MOVE ACROSS WEST TENNESSEE AND NORTH
MISSISSIPPI DURING THE DAY. SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE BETWEEN 10 AM
AND 6 PM.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHoOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS MORNING AND AFTERNOON. MONITOR
NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.

The radar

The Memphis radar (KNQA), 44 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
May 21, 4:30 AM CST to 4:35 AM CST
Where
De Soto County, 2 mi SE of Olive Branch
Measured
80 kt (92 mph)
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
34.950, -89.800

A microburst produced significant damage in a housing subdivision just southeast of Olive Branch. Twenty-nine homes and several vehicles were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245104.